Print This Page

Benzonatate For Beta-Blocker Cough?

  • Currently 3.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.5/5 (15 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I take lisinopril for high blood pressure and occasionally have a cough that cough syrup can’t touch. My doctor told me that his patients have had amazing success with benzonatate to address this issue. It works for me, too!

A. Thanks for the tip. Benzonatate (Tessalon) is not appropriate for anyone allergic to local anesthetics like procaine (Novocain).

An iron supplement may also help with this kind of cough (Hypertension, Aug. 2001). Switching to another kind of blood pressure medication can also solve the problem.
  • Currently 3.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.5/5 (15 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

15 Comments

| Leave a comment

I was coughing for a month before finding out it was a side affect of Lisonopril. I changed to another medication. I will also be informing the FDA on this matter. Lisonopril should be taken off the market. It is so disruptive to daily life as well as a good night's sleep.
I don't think a person should have to take a cough med. to resolve the problem...CHANGE your MEDICATION!
Thank you,
ST

I guess I'm lucky. I knew a cough could be a side effect of taking Lisinopril. But my cough is occasional and can usually be quieted with water. This drug has done a lot more for my blood pressure than the calcium channel blocker I used to take. If a side effect is too severe for you, ask your doctor to try you on another drug.

I thought lisinopril was an ACE inhibitor, not a beta blocker. In any case, my cough disappeared after about two months after starting lisinopril. I've been on it for years. Every time my generic prescription changes manufacturers, the cough returns for a bit. Evidently not all generic brands are the same.

I do not know beta adrenergic drugs to cause a cough... Lisinopril's action is thought to result primarily from suppression of the renin-angiotensin-aldosterone system (ARB's), with coughing a possible side effect.

I have been coughing for 20 yrs. and have been taking verapamil for just as long. I have been through a myriad of tests by various doctors and no one can tell me why I am still coughing. The only constant has been the verapamil. Although it works well for my HBP, I wonder if another drug would help rid the cough and keep the HBP under control.

My wife has had a cough for years. She takes Lotetsin/Benazepril (generic). Could this be the same problem as with Lisinopril? Thanks

I am a 71-yr-old female, and I am once again back on lisinopril, least of the evil BP meds., for me. I took lotrel, lopressor; HCTZ and Maxide. All have been awful for me!! I have a cough with lisinopril, but it is the only one that keeps my BP regulated. I went to the ER when I was on lopressor after an awful weak spell that made me feel like I was dying. I take calcium, magnesium, hawthorn berry, a daily multiple-mineral vitamin, Balance 3, a Chinese formula, and I eat a very healthy diet and exercise regularly. I take my lisinopril at night not to feel so dizzy during the day. But the cough drives me crazy at night. I wish I could get off all of these BP drugs! I use lozenges and drink lots of water to combat the cough. If anybody knows of anything that I could take to help with this cough, please feel free to comment.

I had heart surgery July 07 and have had a cough for 10 mo. I also was taking lisinopril. I was eating so many cough drops and taking Clariten D. Nothing worked. Then a pharmacist said to try Vitamin B complex. Almost overnight my cough was gone. I sure feel great now. I'm 80 years old and enjoying life.

My mother, age 78, has been coughing since she first started taking high blood pressure med. It was on-going, night and day. She had always looked young for her age, but when the coughing started, she aged before our eyes.

Plus, she was always so tired. I worried about her possibly breaking a rib, it was so bad. Then recently I went to the doctor visit with her and brought up the subject of the cough. He was a specialist who wasn't aware of the cough. He suggested taking a low dose of morphine, which she takes at night.

Well, it's amazing. After all these years, no more cough. We are all ecstatic. Morphine may sound drastic, but she sleeps well, and has more energy than she's had in years! My step-father can now sleep all night without any cough disruptions.

ST was coughing for a month and thinks Lisinopril should be taken off the market? Lisinopril works fine for me, with absolutely no side-effect. ST should see his/her Primary Care Practitioner and get another drug that works for you.

I also have a cough on locinopril. I only have been on it for 6 days. Is it safe to take Hawthorne berry while on h.p. meds?

I had a horrible cough when I started taking Lisinopril. After researching on the web, I learned that taking iron supplements or aspirin (500mg) can help. I tried the aspirin and it works great. Sometimes I forget for a few days, and that cough comes right back. After a couple of days on aspirin, it goes away again completely.

Yes. Benazepril is also an ACE inhibitor. All are the "prils." There are many of them.

I take Tessalon for chronic cough because I'm allergic to codeine. It works well with no side effects but drowsiness; which is why I only take it at night.

Lisinopril is NOT a beta blocker -- It is an ace inhibitor which are well recognized to cause non productive coughing in some individuals.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.